Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 46, NWS Dodge City, KS

May 15, 1995Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 1995, 8:51 PM CDT for Finney County, Kansas. It was in force for 54 min.

The area

The counties it named.

The facts

Issued
May 15, 1995, 8:51 PM CDT (01:51 UTC)
Expired
May 15, 1995, 9:45 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Finney County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 160152
SVRDDC
KSC055-160245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT MON MAY 15 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...NORTHWESTERN FINNEY COUNTY
 
INCLUDING...GARDEN CITY...LOWE...WOLF AND HOLCOMB
 
AT 850 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM ENTERING
FINNEY COUNTY FROM KEARNY COUNTY 15 MILES NORTHWEST OF GARDEN CITY. THE
STORM WAS MOVING EAST SOUTHEAST AT 20 MILES AN HOUR AND WILL REACH THE
NORTH SIDE OF HOLCOMB BY 910 PM CDT AND NORTH GARDEN CITY BY 925 PM CDT.
THIS STORM WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WIND AND COULD
PRODUCE A TORNADO. A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL
MIDNIGHT.
 
IF YOU ARE IN OR NEAR WOLF...LOWE...HOLCOMB AND GARDEN CITY YOU SHOULD
GO TO A SAFE SHELTER FRROM THE STORM NOW.
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:19 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 15, 3:19 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS...COR TO P28/S TEMP PROG...
318 PM CDT MON MAY 15 1995

MAIN PROBLEM IS CHANCES OF TRW AND THEIR TIMING.

AS HIGH PRESSURE CENTERED IN NORTHERN MO CONTINUING DRIFING EASTWARD...
THE WINDS WILL CONTINUE TO BE SOUTHERLY THIS EVENING. A WARM FRONT FROM
NR EHA SOUTH TO JUST EAST OF AMA AND THEN NORTHEAST ACROSS OK WILL
CONTINUE MOVING SLOWLY NORTHWARD TOWARDS THE KS/OK BORDER. ALTHOUGH
TEMPS IN THE REGION NEAR EHA HAVE BROKEN 80 DEGREES...THE REMAINDER OF
DDC/S CWA IS MUCH COOLER THAN INITIALLY FORECAST THIS MORNING.

AFTER MODIFYING DDC/S SOUNDING...WE FOUND THAT CONDITIONS WOULD BE
FAVOURABLE FOR TRW WERE IT NOT FOR THE CAP AND QUASI-STEADY AFTERNOON
TEMPERATURES. DDC/S VAD WINDS SOUTHEAST TO SOUTH WINDS AT THE SFC...
THEN SOUTHWEST WINDS IN THE MIDDLE AND HIGHER LEVELS SUGGEST A
STRENGTHENING TO THE CAP. A VORT MAX IS EXPECTED OVER SOUTHWEST PORTION
OF DDC/S CWA LATE TONIZGHT. THUS...I SUSPECT THAT TRW IS STILL POSSIBLE
BUT IT WON'T BE UNTIL AFTER MIDNIGHT AND PROBABLY CLOSER TO DAWN.

SINCE THE MODELS //ESP. FWC// HAVE SHOWN A WARM TREND LATELY...HAVE
GONE WITH LOWER TEMPS IN RECOMMENDATION.

BELL

In the hours before

Special weather statement, May 15, 8:24 PM CDT, 27 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST KANSAS  ...UPDATED...
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT MON MAY 15 1995

SYNOPSIS: AN UPPER LEVEL DISTURBANCE MOVING EAST OUT OF COLORADO HAS
COLLIDED WITH WARM MOIST AIR BEING PUSHED NORTH BY THE LOW LEVEL JET
INTO WEST CENTRAL KANSAS. A SUPERCELL THUNDERSTORM NORTH OF LAKIN
CONTINUES TO MOVE EAST SOUTHEAST TOWARDS THE NORTH SIDE OF GARDEN CITY.
THIS STORM HAS PRODUCED A TORNADO AND IS LIKELY TO LAST THROUGH 11 PM
TO MIDNIGHT. TORRENTIAL RAINS MAY ALOS CAUSE SOME RURAL FLOODING
PROBLEMS.  SPOTTERS WILL BE NEEDED UNTIL MIDNIGHT IN KEARNY...FINNEY
SCOTT AND LANE COUNTIES. OTHER COUNTIES MAY NEED SPOTTERS LATER TONIGHT.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:39 PM CDTSevere Thunderstorm WarningDDCHamilton19 min
May 15, 9:07 PM CDTSevere Thunderstorm WarningDDCKearny38 min
May 15, 9:36 PM CDTSevere Thunderstorm WarningDDCFinney39 min
May 15, 9:43 PM CDTSevere Thunderstorm WarningDDCNess32 min
May 15, 10:18 PM CDTSevere Thunderstorm WarningDDCFinney, Gray42 min
May 15, 10:23 PM CDTTornado WarningDDCGray37 min
May 15, 11:01 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman44 min
May 15, 11:27 PM CDTSevere Thunderstorm WarningDDCRush48 min
May 15, 11:40 PM CDTSevere Thunderstorm WarningDDCFord50 min
May 16, 12:19 AM CDTSevere Thunderstorm WarningDDCKiowa30 min
May 16, 12:19 AM CDTSevere Thunderstorm WarningDDCEdwards41 min
May 16, 5:16 PM CDTSevere Thunderstorm WarningDDCKearny44 min
May 16, 5:54 PM CDTSevere Thunderstorm WarningDDCFinney66 min
May 16, 6:15 PM CDTTornado WarningDDCFinney30 min
May 16, 6:39 PM CDTSevere Thunderstorm WarningDDCEllis36 min
May 16, 6:44 PM CDTTornado WarningDDCFinney, Gray46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.